Alert archive / Texas / Flash Flood Warnings in 2007

Flash Flood Warning 40, NWS Houston/Galveston, TX

August 16, 2007Harris County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Aug 16, 2007, 10:34 AM CDT for Harris County, Texas. It took effect at Aug 16, 2007, 10:41 AM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2007, 10:34 AM CDT (15:34 UTC)
In effect from
Aug 16, 2007, 10:41 AM CDT
Expired
Aug 16, 2007, 1:30 PM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Whole counties

County Harris County, TX

The radar

The Houston radar (KHGX), 52 km from the middle of the area, began a volume at 15:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 3.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2007-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2959 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2007-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2959 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 161541
FFWHGX
TXC201-161830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1034 AM CDT THU AUG 16 2007

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HARRIS COUNTY IN SOUTHEAST TEXAS

* UNTIL 130 PM CDT

* AT 1030 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
THAT VERY HEAVY RAIN WAS FALLING FROM A BAND OF SHOWERS AND 
THUNDERSTORMS OVER SOUTHWESTERN PORTIONS OF HARRIS COUNTY. HIGH 
WATER WAS REPORTED NEAR US-59 AND SHEPHERD.   ADDITIONAL HEAVY 
RAINFALL OF 2 TO 4 INCHES ARE POSSIBLE FROM THESE STORMS.

* FLOODING IS EXPECTED IN OR NEAR...
THE MEDICAL CENTER...RELIANT PARK...MINUTE MAID PARK...MEMORIAL...
HOBBY AIRPORT...HERMAN PARK...THE GALLERIA...ELLINGTON FIELD...
ADDICKS...SPRING VALLEY...SOUTHSIDE PLACE...SOUTH HOUSTON...PINEY
POINT VILLAGE...HUNTERS CREEK VILLAGE...HOUSTON...HILSHIRE VILLAGE...
HEDWIG VILLAGE...BUNKER HILL VILLAGE AND BELLAIRE. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL MAY CAUSE FLOODING OF LAND
ADJACENT TO CREEKS AND BAYOUS...DRAINAGE AREAS AND LOW LYING SPOTS.
ADDITIONALLY...FLOODING MAY OCCUR ON...STREETS...FRONTAGE ROADS...AND
HIGHWAY UNDERPASSES. AVOID LOCATIONS WHERE WATER COVERS THE GROUND 

A FLOOD WATCH IS IN EFFECT UNTIL 7:00 PM THIS EVENING.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2958 9543 2961 9529 2952 9517 2956 9508
      2989 9545 2978 9581

$$
1 follow-up statement
000 
WGUS74 KHGX 161752
FFSHGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1235 PM CDT THU AUG 16 2007

TXC201-161830-
HARRIS TX-
1250 PM CDT THU AUG 16 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM CDT FOR
HARRIS COUNTY...

AT 1250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT HEAVY RAIN CONTINUED FALLING MOSTLY EAST OF I-45 BETWEEN NASSAU 
BAY AND DOWNTOWN HOUSTON.  BETWEEN 5 AND 6 INCHES OF RAIN HAVE 
FALLEN IN AN AREA LOCATED BETWEEN HOBBY AIRPORT...RELIANT PARK...AND 
DOWNTOWN HOUSTON. RAINFALL IS DECREASING IN INTENSITY OVER MUCH OF 
THE WARNED AREA...SO THE FLASH FLOOD WARNING WILL BE ALLOWED TO 
EXPIRE AT 130 PM.        

FLOODING CONTINUES TO BE EXPECTED IN OR NEAR...
THE MEDICAL CENTER...MINUTE MAID PARK...HOBBY AIRPORT...HERMAN
PARK...THE GALLERIA...ELLINGTON FIELD...WEST UNIVERSITY PLACE...
SPRING VALLEY...SOUTHSIDE PLACE...SOUTH HOUSTON...PINEY POINT
VILLAGE...HUNTERS CREEK VILLAGE...HOUSTON...HEDWIG VILLAGE...BUNKER
HILL VILLAGE AND BELLAIRE.

FLOODING HAS BEEN REPORTED ON MANY CREEKS AND BAYOUS...DRAINAGE 
AREAS AND LOW LYING SPOTS. ADDITIONALLY...FLOODING IS OCCURING ON 
MANY STREETS...FRONTAGE ROADS...AND HIGHWAY UNDERPASSES. IF YOU 
ENCOUNTER FLOODED WATER...TURN AROUND...DONT DROWN

A FLOOD WATCH IS IN EFFECT UNTIL 7:00 PM FOR THE WARNED AREA.

PLEASE REPORT FLOODING OR OTHER SEVERE WEATHER TO THE COUNTY
SHERIFF...LOCAL POLICE...OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2958 9543 2961 9529 2952 9517 2956 9508
      2989 9545 2978 9581

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 10:25 AM CDT, 9 minutes earlier.

Area forecast discussion, Aug 16, 10:25 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1025 AM CDT THU AUG 16 2007

.DISCUSSION...SATELLITE AND RADAR IMAGES INDICATE TROPICAL
DEPRESSION ERIN CONTINUES TO MOVE INLAND ACROSS SOUTH CENTRAL
TEXAS THIS MORNING. NHC HAS ISSUED THE LAST ADVISORY ON ERIN.
TROPICAL RAIN BANDS ASSOCIATED WITH T.D. ERIN CONTINUE TO
DEVELOP ACROSS THE OFFSHORE WATERS OF THE UPPER TX COAST AND
MOVE INLAND ACROSS THE SOUTHERN AND WESTERN PORTIONS OF THE
CWA. WITH PRECIPITABLE WATER VALUES OF AT LEAST 2.5 INCHES
ACROSS SOUTHEAST TX...THE THREAT OF HEAVY RAINFALL WILL CONTINUE
AS DEEP TROPICAL MOISTURE OVER THE WESTERN GULF OF MEXICO WILL
CONTINUE TO BE DRAWN NORTHWARD AS ERIN CONTINUES MOVING NORTHWEST
TODAY. WILL CONTINUE FLASH FLOOD WATCH FOR THE SOUTHERN AND
WESTERN PORTIONS OF THE CWA ESPECIALLY ACROSS SOUTHWEST PORTIONS
WHERE DOPPLER RADAR ESTIMATES AT LEAST 2 TO 3 INCHES OF RAINFALL
HAVE FALLEN WITH ISOLATED AMOUNTS TO NEAR 7 INCHES. WILL ADJUST
POPS SLIGHTLY TODAY TO REFLECT RADAR TRENDS. OTHERWISE...THE
CURRENT GRIDS/ZONES LOOK FINE. 32
&&

.PREV DISCUSSION... /ISSUED 711 AM CDT THU AUG 16 2007/
UPDATE...WILL BE RE-ISSUING PRODUCTS AS TPC/NHC HAS DROPPED ALL
WARNINGS FOR THE TX COASTLINE. WILL KEEP THE HIGH POPS/FFA IN
PLACE THIS AFTN AS THE NOW TROPICAL DEPRESSION ERIN CONTINUES TO
DRAW DEEP MOISTURE ACROSS THE AREA. 41

PREV DISCUSSION... /ISSUED 357 AM CDT THU AUG 16 2007/
SIGNIFICANT FLOODING PROBLEMS A GOOD BET FOR SWRN ZONES OF SE TX
TODAY WITH THE HEAVY RAIN POTENTIAL OVER A WIDER AREA TONIGHT ON
INTO TOMORROW. ERIN STILL SET TO MOVE ONSHORE LATER THIS MORNING
NEAR CRP WITH THE BULK OF THE PCPN GOING INLAND BETWEEN GLS/CRP.
ESTIMATED RAINFALL TOTALS OF 3-6 WITH ISOLATED 10 AMOUNTS LOOK
REASONABLE ATTM. MODELS SLOWLY MOVE THIS SYSTEM OFF TO W/SW WITH
TIME...BUT THE DEEPLY TROPICAL AIRMASS/HIGH PWS (FROM 2.1-2.4)
TO LINGER OVER THE AREA THROUGH SATURDAY. AS SUCH WILL KEEP HIGH
POPS IN THE GRIDS FOR THIS TIMEPERIOD. AND THEN...WITH REGARD TO
THE FFA CURRENTLY IN EFFECT OVER THE SW COUNTIES...THIS MAY NEED
TO BE EXTENDED (BEYOND ITS 00Z EXPIRATION) AND EXPANDED (FOR THE
SRN HALF OF THE CWA) SHOULD THE BANDS FILL IN AS PROGGED. SO FAR
RADAR LOOPS ARE INDICATING THIS TREND. PCPN FORECASTS GOING TO A
MORE DIURNAL TYPE PATTERN FOR THE WEEKEND AS THE UPPER RIDGE RE-
ESTABLISHES ITSELF OVER THE LOWER MS VALLEY AND A WEAK E/SELY LL
FLOW PREVAILS. LONG RANGE PROGS STILL TRYING TO RESOLVE THE PATH
OF DEAN BUT THERE ARE HINTS THAT A TUTT LOW WILL BE MOVING UNDER
THE HIGH (SLIGHTLY NORTH/AHEAD OF DEAN) ACROSS THE GULF ON/ABOUT
THIS SAME TIME. A BEAR WATCH REMAINS IN PLACE. 41

MARINE...
TROPICAL STORM ERIN DISPLAYING THE BEST NOCTURNAL BLOW-UP
CONVECTION TO THE NORTH OF HER CENTER LOCATED ABOUT 180 NM DUE
SOUTH OF MATAGORDA BAY AT 2 AM. TS ERIN FORECAST TO MAKE LANDFALL
BETWEEN SAN ANTONIO AND CORPUS CHRISTI BAYS EARLY THIS MORNING.
WINDS AND SEAS HAVE SIGNIFICANTLY JUMPED UP TO NEAR 10 FEET AT
BUOY19 WHERE WINDS HAVE GUSTED TO NEAR 50 KNOTS. SMALL CRAFT
SHOULD STAY IN PORT ACROSS MATAGORDA BAY AND NEARSHORE WATERS AS
THE TROPICAL STORM WARNING REMAINS IN EFFECT THROUGH 7 PM. TIDE
LEVELS OVER MATAGORDA BAY ARE EXPECTED TO BE 2 TO 3 FOOT ABOVE
NORMAL. AS NORTHERN THUNDERSTORM BANDS MOVE ACROSS...WIND GUSTS
AOA 50 KNOTS NOT OUT OF THE QUESTION WITHIN THESE SQUALLS. AS ERIN
MAKES ITS WAY ONSHORE THROUGH THE DAY...THE BACKING PRESSURE
GRADIENT WILL BE TIGHT ENOUGH TO KEEP SOUTHEAST WINDS AT...OR
ABOVE...15 KNOTS GOING INTO EARLY EVENING. 31

AVIATION...
REASONING FOR THE NUMEROUS TEMPOS IS CHALLENGE OF TIMING TS
ERINS OUTER BANDS AS SHE MAKES A NEAR-CRP LANDFALL SHORTLY AFTER
SUNRISE. EXPECT VISBIES TO  DROP TO MVFR/MARGINAL IFR WITHIN THE
HEAVIEST +TSRA BANDS...WINDS GUSTING TO 30 MPH...PREVAILING MVFR
BKN DECKS FOR MAJORITY OF METRO AND NEAR COASTAL HUBS THROUGH
LATE DAY. 31
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      91  77  91  77  92 /  70  70  60  30  40
HOUSTON (IAH)              89  77  90  77  92 /  90  70  60  30  40
GALVESTON (GLS)            87  81  88  81  90 /  90  80  60  40  40
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: AUSTIN...BRAZORIA...COLORADO...FORT BEND...
     GALVESTON...HARRIS...JACKSON...MATAGORDA...WALLER...WHARTON.

GM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: MATAGORDA BAY...WATERS FROM FREEPORT TO
     THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION FROM 7 PM CDT THIS EVENING
     THROUGH FRIDAY EVENING FOR THE FOLLOWING ZONES: MATAGORDA
     BAY...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20
     NM TO 60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: GALVESTON BAY...WATERS FROM HIGH ISLAND TO
     FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT
     OUT 20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION FROM 1 PM CDT THIS
     AFTERNOON THROUGH FRIDAY EVENING FOR THE FOLLOWING ZONES:
     GALVESTON BAY...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO
     60NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
&&

DISCUSSION...32
MARINE/AVIATION...43
MESO...44
Hazardous weather outlook, Aug 16, 7:45 AM CDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
745 AM CDT THU AUG 16 2007

TXZ163-164-176>179-195>200-210>214-226-227-235>238-171245-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
745 AM CDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
TROPICAL STORM ERIN MADE LANDFALL EARLIER THIS MORNING AND WILL
CONTINUE TO WEAKEN AND MOVE FURTHER INLAND INTO SOUTH CENTRAL
TEXAS THIS AFTERNOON. DEEP GULF MOISTURE COMBINED WITH HEATING
LATER TODAY WILL AID IN THE DEVELOPMENT OF WIDESPREAD SHOWERS AND
THUNDERSTORMS THROUGH TONIGHT.

AREAS GENERALLY SOUTHWEST OF A LINE FROM EAGLE LAKE TO LAKE
JACKSON RECEIVED FROM 3 TO 6 INCHES OF RAIN OVERNIGHT AS ERIN
PUSHED ASHORE. THE POTENTIAL FOR ADDITIONAL HEAVY RAINS REMAIN
HIGH TODAY AND THIS WILL MAINTAIN THE FLOOD THREAT. A FLASH FLOOD
WATCH REMAINS IN EFFECT FOR BRAZORIA...COLORADO...JACKSON...
MATAGORDA...AND WHARTON COUNTIES THROUGH 7 PM. ADDITIONAL RAINFALL
TOTALS OF 1 TO 2 INCHES ARE POSSIBLE WITH ISOLATED AMOUNTS OF 4 TO
6 INCHES FOR THESE LOCATIONS. OUTSIDE THE WATCH AREA...RAINFALL
AMOUNTS WILL AVERAGE 1/2 TO 1 INCH WITH ISOLATED TOTALS OF 2 TO 3
INCHES. ONLY MINOR FLOODING PROBLEMS ARE POSSIBLE IN THIS AREA.

.DAYS TWO THROUGH THREE...FRIDAY THROUGH SATURDAY
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT
SOUTHEAST TEXAS AS DEEP TROPICAL MOISTURE REMAINS IN PLACE.
LOCALLY HEAVY DOWNPOURS AND ADDITIONAL FLOODING PROBLEMS WILL BE
POSSIBLE.

.DAYS FOUR THROUGH SEVEN...SUNDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY OVER THE FLOOD WATCH AREA.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 2:00 AM CDTFlash Flood WarningHGXJackson, Matagorda, Wharton6 hr
Aug 16, 10:42 AM CDTFlash Flood WarningHGXBrazoria3 hr
Aug 16, 11:29 AM CDTRiver Flood WarningHGXAustin, Fort Bend, Wharton21 hr
Aug 16, 11:29 AM CDTRiver Flood WarningHGXBrazoria, Fort Bend, Wharton38 hr
Aug 16, 11:29 AM CDTRiver Flood WarningHGXBrazoria21 hr
Aug 16, 12:18 PM CDTFlash Flood WarningHGXHarris3 hr
Aug 16, 1:56 PM CDTFlash Flood WarningHGXHarris3 hr
Aug 16, 3:00 PM CDTFlash Flood WarningHGXHarris2 hr
Aug 16, 4:55 PM CDTFlash Flood WarningHGXHarris3 hr

Nearby

Flash Flood Warnings in Texas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.